Kansas, 2005

High Wind in Kansas, December 5, 2005

December 5, 2005 · NWS GLD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 5, 11:31 AM MST, 29 minutes earlier.

Area forecast discussion, Dec 5, 11:31 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 AM MST MON DEC 5 2005

.UPDATE...FIRST PERIOD UPDATE WILL BE OUT SHORTLY TO INCREASE
AFTERNOON TEMPERATURES/ADJUST WINDS AND OTHER VARIOUS PARAMETERS.

AT 18Z TEMPERATURES OVER ALL BUT THE EXTREME NORTHEAST CORNER OF
THE FORECAST AREA HAD RISEN ABOVE FREEZING WITH A WARMER WEST TO
SOUTHWEST WIND. LATEST RUC/LAMP GUIDANCE HAS A HANDLE ON CURRENT
OBSERVATIONS AND HAVE BLENDED THEM FOR THE UPDATE TO INCLUDE LOW
30S NORTH...MID 30S CENTRAL...AND AROUND 40 FAR SOUTHERN ZONES.

SURFACE LOW AND UPPER LEVEL VORT MAX ACROSS CENTRAL NEBRASKA WILL
TRACK SOUTHEAST INTO NORTHEAST KANSAS BY 00Z. FORECAST TROUBLESPOT
HERE IS WINDS AND POPS.

EXPECT A WIND SHIFT ANYTIME TO THE NORTHWEST WITH WINDY CONDITIONS
ACROSS THE WESTERN 1/2 OF THE AREA. LATEST RADAR IMAGERY SHOWING
SNOW AND LIMITED VISIBILITIES AROUND THE 850-700 LAYER RH OF >75%.
USING THIS AS A THRESHOLD SUGGESTS HIGHER POPS TO REMAIN IN
NEBRASKA WITH FLURRIES ACROSS OUR NEBRASKA COUNTIES. HAVE UPPED
FLURRIES TO SCATTERED VS ISOLATED AND WILL REMAIN WATCHFUL FOR
POSSIBLE UPGRADE TO SNOW SHOWERS A BIT LATER.

OTHER ADJUSTMENTS WERE FOR DEWPOINTS/CLOUDS/ETC.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Dec 5, 4:40 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
440 AM MST MON DEC 5 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
540 AM CST MON DEC 5 2005 /440 AM MST MON DEC 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL MOVE INTO THE TRI-STATE AREA TUESDAY MORNING AND
LAST THROUGH AT LEAST THURSDAY. HIGH TEMPERATURES DURING THIS PERIOD
WILL STRUGGLE TO RISE ABOVE THE LOW TO MIDDLE TEENS. LOW
TEMPERATURES WILL RANGE FROM A FEW DEGREES BELOW ZERO TO A DEGREE
OR TWO ABOVE ZERO. WIND CHILL READINGS COULD FEEL AS COLD AS 15
BELOW ZERO. LIGHT SNOW IS EXPECTED TO START TUESDAY MORNING AND
CONTINUE THROUGH WEDNESDAY AFTERNOON BEFORE TAPERING OFF TO
FLURRIES. TOTAL SNOWFALL COULD VARY FROM 1 TO 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Norton

When
December 5, 12:00 PM MST to 4:00 PM MST
Where
Norton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Strong gradient winds occurred throughout northwest Kansas during the day with numerous gusts to 45 and 50 mph. The strongest wind reported occurred at Norton when a gust of 61 mph was reported at 2:10 pm MST (3:10 pm CST).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484891.